Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 221, NWS Dodge City, KS

July 15, 1997Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1997, 8:59 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1997, 8:59 PM CDT (01:59 UTC)
Expired
Jul 15, 1997, 10:00 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:08 PM CDTThunderstorm Wind 52Garden City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2705 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS1 KDDC 160201 RRA
SVRDDC
KSC055-101-171-160300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT TUE JUL 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  EXTREME NORTHERN FINNEY COUNTY IN SOUTHWESTERN KANSAS
  WESTERN LANE COUNTY IN WEST CENTRAL KANSAS
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1000 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EASTERN SCOTT COUNTY
  RURAL RESIDENTS OF EXTREME NORTHERN FINNEY COUNTY
  RURAL RESIDENTS OF WESTERN LANE COUNTY

* AT 858 PM CDT...DODGE CITY DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS 5 MILES EAST OF SHALLOW WATER AND 4 MILES EAST OF
  SCOTT STATE LAKE MOVING SOUTHEAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR
WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF
YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND
STAY AWAY FROM WINDOWS.

01/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:31 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 15, 3:31 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUL 15 1997

FCST PRBLM IS LOCATION AND SEVERITY OF TSTMS THIS EVE...AND THEN TMPS
NEXT FEW DAYS.

LATEST SHORT FUSE COMPOSITE SHOWS SFC MOIST CONVG CONTG ALONG COLO
BORDER IN WEST CNTRL KS.  AXIS OF INSTAB FRM DDC TO EAST OF GLD/MCK
WHERE SFC BASED LI'S DOWN TO -12.  OLD WRM FNT BNDRY XTNDG FROM ECENT
COLO ACROSS WRN KS BTWN GCK/LBL AND INTO WRN OK.  CNVTN OVER ERN COLO
FIRING ALONG SFC TROF/DRYLINE WEST OF FNT.  CNVTCN SHOULD GRADUALLY
BECOME MORE ORGANIZED AS IT MOVES FURTHER EAST INTO MORE FAVORABLE WIND
PROFILE.  STORMS SHOULD PROPAGATE SOUTHWARD ALONG VCNTY OF FNTL BNDRY
THIS EVE.  PER COORD WITH SPC WILL HAVE A WATCH ISSUED FOR CWA ROUGHLY
WEST OF A WAKEENEY...DODGE CITY...ASHLAND LINE.

WK S/W MOVING OUT OF ROCKIES TODAY HELPING TO FIRE TSTMS.  MODELS BRING
THIS OUT INTO WRN KS TNGT WITH VORT AXIS OVER SERN PTNS CWA WED AFTN.
OLD FNTLY BNDRY HARD TO FOLLOW BUT LOOKING AT FCST LOW LVL
DWPTS...APPRS BNDRY AND LOW LVL MOIST CONT MOVING NORTH AND EAST.  MID
LVL TMPS CONT WRMG TREND WITH H7 TEMPS FCST TO BE AOA +14C FM DDC WEST.
THIS SHOULD KEEP A BETTER LID ON ANY CNVTN OVER WRN HI PLNS.  WILL KEEP
A MENTION OF WDLY SCT TSTMS OVER SERN PTNS CWA LT WED AFTN AND INTO THE
EVE IN VCNTY OF VORT AXIS.

WITH SRLY FLOW AND INCRG THCKNSS VALUES WILL CONT CURRENT FCST OF TEMPS
IN 95 TO 100 DEG RANGE OVER AREA ON WED AND THU.

.DDC...NONE

DDC 068/097 069/097 069 3-0
GCK 067/098 067/098 068 3-0
EHA 066/102 067/100 067 322
LBL 067/099 068/099 068 31-
HYS 070/097 071/099 070 332
P28 072/100 073/101 072 222

GERARD

In the hours before

Special weather statement, Jul 15, 7:19 PM CDT, 1 hour 40 minutes before
KSZ030-044-045-064-077-078-087-088-160325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT TUE JUL 15 1997

...EASTERN PORTION OF SEVERE THUNDERSTORM WATCH 611 CANCELLED...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP AND DISSIPATE OVER PORTIONS
OF WESTERN KANSAS BUT HAVE EXHIBITED LITTLE ORGANIZATION. THE THREAT
OF SEVERE WEATHER IN THE EASTERN PART OF SEVERE THUNDERSTORM WATCH
611 HAS DIMINISHED...AND THE WATCH NO LONGER IS IN EFFECT FOR THE
FOLLOWING COUNTIES...

CLARK...FORD...GRAY...HODGEMAN...MEADE...NESS...AND TREGO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION...OR CABLE TELEVISION FOR LATER UPDATES.
Special weather statement, Jul 15, 7:20 PM CDT, 1 hour 39 minutes before
KSZ030-044-045-064-077-078-087-088-160325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT TUE JUL 15 1997

...EASTERN PORTION OF SEVERE THUNDERSTORM WATCH 611 CANCELLED...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP AND DISSIPATE OVER PORTIONS
OF WESTERN KANSAS BUT HAVE EXHIBITED LITTLE ORGANIZATION. THE THREAT
OF SEVERE WEATHER IN THE EASTERN PART OF SEVERE THUNDERSTORM WATCH
611 HAS DIMINISHED...AND THE WATCH NO LONGER IS IN EFFECT FOR THE
FOLLOWING COUNTIES...

CLARK...FORD...GRAY...HODGEMAN...MEADE...NESS...AND TREGO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION...OR CABLE TELEVISION FOR LATER UPDATES.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jul 15, 10:32 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jul 15, 11:26 PM CDTSevere Thunderstorm WarningDDCFord49 min
Jul 16, 1:39 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.